Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 22, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 25, 2013, 5:16 PM MDT for Grant County, Morton County, North Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2013, 5:16 PM MDT (23:16 UTC)
- Expired
- May 25, 2013, 6:00 PM MDT
- In force
- 44 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 56 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 1:52 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.3 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
002
WUUS53 KBIS 252316
SVRBIS
NDC037-059-260000-
/O.NEW.KBIS.SV.W.0022.130525T2316Z-130526T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
516 PM MDT SAT MAY 25 2013
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SOUTH CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 600 PM MDT/700 PM CDT/
* AT 511 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 32 MILES NORTH OF
WATAUGA...AND MOVING EAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ST. GERTRUDE...LARK...RALEIGH AND FLASHER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4663 10140 4663 10120 4642 10106 4629 10107
4625 10158 4652 10176
TIME...MOT...LOC 2316Z 254DEG 15KT 4639 10150
HAIL...1.00IN
WIND...60MPH
$$
NH/TWH2 follow-up statements
018
WWUS53 KBIS 252349
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
649 PM CDT SAT MAY 25 2013
NDC037-059-260000-
/O.CON.KBIS.SV.W.0022.000000T0000Z-130526T0000Z/
GRANT ND-MORTON ND-
549 PM MDT SAT MAY 25 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
MORTON AND EAST CENTRAL GRANT COUNTIES UNTIL 600 PM MDT/700 PM
CDT/...
AT 544 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF
FLASHER...AND MOVING EAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
FLASHER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4638 10154 4654 10157 4663 10140 4663 10120
4642 10106 4629 10107 4625 10158
TIME...MOT...LOC 2349Z 254DEG 15KT 4643 10131
HAIL...1.00IN
WIND...60MPH
$$
NH/TWH171
WWUS53 KBIS 260000
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
700 PM CDT SAT MAY 25 2013
NDC037-059-260009-
/O.EXP.KBIS.SV.W.0022.000000T0000Z-130526T0000Z/
GRANT ND-MORTON ND-
600 PM MDT SAT MAY 25 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MORTON AND EAST
CENTRAL GRANT COUNTIES WILL EXPIRE AT 700 PM CDT/600 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 11 PM CDT.
LAT...LON 4638 10154 4654 10157 4663 10140 4663 10120
4642 10106 4629 10107 4625 10158
TIME...MOT...LOC 2359Z 254DEG 15KT 4644 10125
$$
TWH/NHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:32 PM MDT, 3 hours 44 minutes earlier.
Area forecast discussion, May 25, 1:32 PM MDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 232 PM CDT SAT MAY 25 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 232 PM CDT SAT MAY 25 2013 MAIN FORECAST PROBLEM IN THE SHORT TERM WILL BE THUNDERSTORM ACTIVITY TONIGHT THROUGH SUNDAY. CURRENT CONVECTION CONTINUES OVER WESTERN NORTH DAKOTA...NORTH OF A FRONTAL BOUNDARY IN A GOOD SHEAR ENVIRONMENT AND INCREASING MID LEVEL LAPSE RATES. THIS CONVECTION HAS BEEN STRONG TO AT TIMES MARGINALLY SEVERE THROUGH THE MORNING AND INTO THE EARLY AFTERNOON. EXPECT THIS TREND TO CONTINUE MAINLY WEST OF THE HIGHWAY 83 CORRIDOR THROUGH THE AFTERNOON AND EARLY EVENING. NEXT AREA OF CONCERN WILL BE SOUTHEAST MONTANA INTO THE WESTERN DAKOTAS LATE THIS AFTERNOON AND TONIGHT. UPPER LEVEL IMPULSE LIFTING ACROSS THE NORTHERN ROCKIES WILL ERODE CINH. THIS...COMBINED WITH DAYTIME HEATING WILL BE ENOUGH TO FIRE A FEW STORMS OVER THE HIGH PLAINS. WITH STRONG DEEP LAYER SHEAR AND A STEEP EML...SOME THUNDERSTORMS LIKELY BECOME SEVERE WITH LARGE HAIL THE MAIN THREAT. ALTHOUGH WITH A GOOD SHEAR PROFILE AND LARGE CAPE VALUES...SOME OF THE STORMS COULD PRODUCE TORNADOES. THINK THAT OVER TIME THIS EVENING...CONVECTION WILL TRANSITION FROM DISCRETE CELLS TO A AN MCS. ON SUNDAY...NOT A LOT WILL CHANGE AS QUASI-STATIONARY LOW WILL REMAIN OVER THE MONDAK REGION WITH A SOUTHWEST UPPER LEVEL FLOW. WILL ADD A MENTION OF SEVERE STORMS TO THE WEST SUNDAY AFTERNOON. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 232 PM CDT SAT MAY 25 2013 UNSETTLED WEATHER WILL CONTINUE THROUGH MOST OF THE EXTENDED PERIOD. THE UPPER LEVEL PATTERN WILL INITIALLY CONSIST OF A TROUGH ALONG THE WEST COAST AND RIDGING OVER THE GREAT LAKES REGION LEAVING THE NORTHERN PLAINS IN A SOUTHWEST FLOW. SPC CONTINUES TO HIGHLIGHT A SLIGHT RISK OF SEVERE WEATHER FOR SOUTHWESTERN ND ON MONDAY WITH THE GFS SHOWING 1000-2000 J/KG CAPE ACROSS MUCH OF THE WESTERN HALF OF ND WITH A DEEPENING SURFACE LOW APPROACHING. BY MIDWEEK GFS/ECMWF BRING THE TROUGH EASTWARD WHILE DEEPENING IT...RESULTING IN A CONTINUED CHANCE OF PRECIPITATION ACROSS ND THROUGH THE REMAINDER OF THE WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 232 PM CDT SAT MAY 25 2013 SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE THROUGH THE AFTERNOON AND EVENING...ESPECIALLY IN WESTERN NORTH DAKOTA. HAVE GONE WITH VCTS AT ALL BUT THE JMS TERMINAL AND ALSO PUT THUNDERSTORMS IN THE FORECAST FOR ISN AND DIK...AS THE WESTERN PART OF NORTH DAKOTA WILL SEE THE MAJORITY OF THE THUNDERSTORM ACTIVITY. AFTER 00Z CONDITIONS WILL BEGIN TO CLOUD BACK UP AND CEILINGS WILL LOWER OVER NIGHT AS CHANCES FOR SHOWERS INCREASE ACROSS CENTRAL AND WESTERN NORTH DAKOTA. AT THIS TIME EXPECTING ALL TAF SITES TO BE EITHER MVFR OR IFR BY 05Z...AND FOR CONDITIONS TO WORSEN OVERNIGHT AND EARLY MORNING TOMORROW. ALSO THE ASOS AT TERMINAL DIK IS DOWN AND NOT REPORTING ANY WEATHER CONDITIONS...AND WILL BE OUT OF SERVICE THROUGH THE HOLIDAY WEEKEND. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...JNS AVIATION...MM
Hazardous weather outlook, May 25, 2:44 PM MDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 344 PM CDT SAT MAY 25 2013 NDZ031>034-040>045-262045- GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-BOWMAN- ADAMS-SIOUX- 344 PM CDT SAT MAY 25 2013 /244 PM MDT SAT MAY 25 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 10 PM MDT SATURDAY NIGHT. PLEASE REFERENCE WWW.WEATHER.GOV/BIS FOR ADDITIONAL DETAILS. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR SEVERE THUNDERSTORM WARNINGS OR TORNADO WARNINGS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY WITH THE POSSIBILITY OF SEVERE WEATHER ON SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT 701-223-4582 OR USE THE TOLL FREE SPOTTER HOT LINE. NDZ004-011-012-262045- BOTTINEAU-WARD-MCHENRY- 344 PM CDT SAT MAY 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. FOG IS LIKELY TONIGHT. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE SOURIS BASIN IN WARD...BOTTINEAU AND MCHENRY COUNTIES. FOR DETAILS VISIT WWW.WEATHER.GOV/BIS. CLICK ON THE RIVERS AND LAKES TAB NEAR THE TOP OF THE MAIN PAGE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT 701-223-4582 OR USE THE TOLL FREE SPOTTER HOT LINE. NDZ001>003-005-009-010-013-017>023-025-035>037-046>048-050-051- 262045- DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-PIERCE-MCKENZIE- DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER- STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 344 PM CDT SAT MAY 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA. SOME STORMS COULD BE STRONG TO SEVERE. FOG IS LIKELY ACROSS MUCH OF THE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT 701-223-4582 OR USE THE TOLL FREE SPOTTER HOT LINE. JNS
In the hours before
Local storm report, May 25, 3:46 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
446 PM CDT SAT MAY 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL HETTINGER 46.00N 102.64W
05/25/2013 E1.50 INCH ADAMS ND TRAINED SPOTTER
HAIL SLIGHTLY SMALLER THAN GOLF BALL SIZE. LARGER HAIL
BEGAN AT 435 PM CDT AND ONGOING AT TIME OF REPORT.
&&
RKLocal storm report, May 25, 3:47 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
447 PM CDT SAT MAY 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL HETTINGER 46.00N 102.64W
05/25/2013 E1.00 INCH ADAMS ND EMERGENCY MNGR
REPORTED BIGGER THAN QUARTER SIZE HAIL WITH WIND GUSTS
TO 50 MPH AT 335 PM MDT.. ONGIONG AT THE TIME OF
OBSERVATION
&&
KROLAKLocal storm report, May 25, 3:49 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
449 PM CDT SAT MAY 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL HETTINGER 46.00N 102.64W
05/25/2013 M1.25 INCH ADAMS ND TRAINED SPOTTER
HAIL BEGAN AT 335 PM MDT AND STILL ONGOING.
&&
KROLAKSpecial weather statement, May 25, 4:05 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 505 PM CDT SAT MAY 25 2013 NDZ018>021-034-035-042-252300- BURLEIGH-DUNN-GRANT-MCLEAN-MERCER-MORTON-OLIVER- 505 PM CDT SAT MAY 25 2013 ...SPECIAL WEATHER STATEMENT... AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER MORTON...MERCER AND OLIVER COUNTIES IN SOUTH CENTRAL NORTH DAKOTA...MOVING NORTHEAST AT 15 MPH. SMALL HAIL...LOCALLY GUSTY WINDS...FREQUENT DEADLY LIGHTNING...AND HEAVY DOWNPOURS CAN BE EXPECTED WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... SWEET BRIAR LAKE... BEULAH... CROWN BUTTE LAKE... HANNOVER... MANDAN... HAZEN... CENTER... LINCOLN... BISMARCK... DOUBLE DITCH INDIAN VILLAGE... PRICE... FORT CLARK... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. HEINERT
Local storm report, May 25, 4:11 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
511 PM CDT SAT MAY 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL 4 S BUCYRUS 46.01N 102.79W
05/25/2013 M1.00 INCH ADAMS ND PUBLIC
HAIL BEGAN AT 339 PM MDT AND ENDED AT 439 PM MDT. OVER
1 INCH OF RAIN FELL DURING THE SAME TIME FRAME.
&&
KROLAKLocal storm report, May 25, 5:03 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
603 PM CDT SAT MAY 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 6 E ELGIN 46.40N 101.72W
05/25/2013 E70 MPH GRANT ND LAW ENFORCEMENT
0600 PM HAIL 6 E ELGIN 46.40N 101.72W
05/25/2013 E0.75 INCH GRANT ND LAW ENFORCEMENT
&&
NHEINERTThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 8:08 AM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 52 min |
| May 25, 1:34 PM MDT | Severe Thunderstorm Warning | BIS | Stark | 41 min |
| May 25, 2:34 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 41 min |
| May 25, 2:55 PM MDT | Severe Thunderstorm Warning | BIS | Adams | 20 min |
| May 25, 3:12 PM MDT | Severe Thunderstorm Warning | BIS | Adams | 48 min |
| May 25, 4:00 PM MDT | Severe Thunderstorm Warning | BIS | Adams | 45 min |
| May 25, 4:32 PM MDT | Severe Thunderstorm Warning | BIS | Grant | 43 min |
| May 25, 4:44 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Sioux | 46 min |
| May 25, 5:44 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Sioux | 46 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.